Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

Managing chemotherapy side effects (Part Four)

Home/About Pat, Nutrition, Research, Side effects, Support, Tips, Transplants/Managing chemotherapy side effects (Part Four)

Managing chemotherapy side effects (Part Four)

Yesterday I promised to address the two most powerful weapons a myeloma patient have in his or her cognitive arsenals: counseling and psycho-therapeutic drugs.

chemotherapyListen.  Good nutrition and supplements like curcumin may help slow myeloma down up front.  But on the back end?  It takes the most powerful therapeutic combinations to stop it.  I feel the same way about battling cognitive side effects.  Doing puzzles and staying active are a great place to start.  But pomalidomide may be the strongest of all the anti-myeloma drugs.  I don’t think completing a book of Sudoku puzzles will do it alone.

Counseling, with a psychiatrist if possible, can really help.  Most cancer centers offer help with experienced therapists, able to prescribe medication if it gets to that point.  I think Ritalin would really help me if I wasn’t also taking dexamethasone.  Take it from me: Ritalin and dex don’t mix!  I was so hopped-up and hyper when trying to take both I couldn’t hold still long enough to sit down.

But I liked Ritalin.  One added bonus: it significantly improved my mood.  Tasks that seemed overwhelming suddenly seemed manageable.

I understand there are several other options if Ritalin doesn’t work for us.  While any doctor can prescribe Ritalin, it takes a specialist to try and balance things.

And don’t underestimate the value of spending time with a therapist.  A diagnosis like multiple myeloma is tough stuff, even for those of us that have managed to stick around for a while.

One of our readers just queried if I had difficulty speaking to large groups now.  I’m not doing it as often as I used to, so I hadn’t noticed.  But last month I had trouble focusing when speaking to a group.  It had never happened to me before; at least not like that.

I literally stopped my stammering long enough to share my frustration with the group.  I admitted I was having trouble focusing, blaming it on pomalidomide.  To my surprise, several members spoke up, sharing their POM horror stories.

Really?  “Horror stories?”  A bit overblown, don’t you think?  Turns out to be an accurate description.  One middle aged woman admitted becoming lost in the center of the town where she lived.  Apparently she sat roadside under the shadow of a clock tower–the most recognizable landmark in town–unable to remember where she was or where she was going.  After waiting ten minutes, crying, she was forced to call her daughter to come and pick her up.

No one warned me about possible emotional and cognitive side effects prior to taking POM capsules.  If you’re taking POM, did anyone warn you?

Unfortunately–like most other myeloma therapies–it really wouldn’t have made a difference.  What choice do we have?  Take it or else!

Yet it would have been nice to know ahead of time; it wouldn’t have been so disconcerting.

Mental and emotional quality of life.  Mark deftly commented about it (having undergone a successful allo, he’s not on any maintenance) this weekend, noting that studies have quantified the effects of treating cancer as a chronic disease.

Again, I’m thankful for still being around.  But he has a point.  Go for a cure early (allo or in some cases, Total Therapy) or endure a shortened lifetime of uncomfortable physical and mental side effects.  May make the risks more palatable when put in context.

I like to end my posts on a positive note.  The fact therapy (and possibly some strong prescription medications) can help is a positive.  Or taking up yoga, meditation and using things like acupuncture can help, too.  Maybe both?

Yikes!  If we aren’t careful, battling multiple myeloma can become a full time job.

Feel good and keep smiling!  Pat